Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 104, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 18, 2009, 2:04 AM EDT for Aiken County, Barnwell County, Orangeburg County, South Carolina; Burke County, Richmond County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2009, 2:04 AM EDT (06:04 UTC)
- Expired
- Jun 18, 2009, 2:30 AM EDT
- In force
- 26 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Burke County, GA, Richmond County, GA, Aiken County, SC, Barnwell County, SC, Orangeburg County, SC
The radar
The Charleston,SC radar (KCLX), 97 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 10:52 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 6.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1334 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 180604
SVRCAE
GAC033-245-SCC003-011-075-180630-
/O.NEW.KCAE.SV.W.0104.090618T0604Z-090618T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
204 AM EDT THU JUN 18 2009
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BURKE COUNTY IN EAST CENTRAL GEORGIA
SOUTHEASTERN RICHMOND COUNTY IN EAST CENTRAL GEORGIA
AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
NORTHWESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
WESTERN BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 230 AM EDT
* AT 201 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR JACKSON...OR ABOUT 14 MILES
SOUTH OF AIKEN...AND MOVING SOUTHEAST AT 40 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WILLISTON AND SARDIS
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT
THURSDAY MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
LAT...LON 3284 8230 3291 8228 3309 8230 3323 8224
3330 8232 3336 8207 3374 8168 3366 8116
3315 8152 3309 8160 3307 8160 3293 8175
3292 8180 3294 8186 3291 8194 3291 8208
3287 8212
TIME...MOT...LOC 0604Z 308DEG 33KT 3332 8173
$$
LCVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:41 AM EDT, 23 minutes earlier.
Area forecast discussion, Jun 18, 1:41 AM EDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 141 AM EDT THU JUN 18 2009 .SYNOPSIS... A WEAK FRONTAL BOUNDARY NEAR THE REGION WILL GRADUALLY DISSIPATE THROUGH THURSDAY. DRIER AIR AND WARMING TEMPERATURES ARE EXPECTED LATER THIS WEEK. A WEAK FRONT WILL COME THROUGH SATURDAY NIGHT. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... THUNDERSTORMS CONTINUE TO ROLL THROUGH THE UPSTATE ON A SOUTHERLY TRACK AND WILL MOVE INTO THE CSRA COUNTIES OVER THE NEXT HOUR OR SO. COORDINATION WITH SPC HAS RESULTED IN SEVERE THUNDERSTORMS WATCH 453 FOR THE CSRA COUNTIES AND SALUDA COUNTY THROUGH 3 AM. UPDATE ALREADY SENT TO INCLUDE UPDATED WORDING FOR THE WATCH. && .SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY/... FRONT TO DISSIPATE OR SHIFT EAST THURSDAY...WITH APPEARANCE OF DRIER AIR FILTERING IN FROM THE WEST. HOWEVER...SUFFICIENT MOISTURE NEAR THE COAST ALONG WITH POSSIBLE SEA BREEZE COULD ALLOW DIURNAL CONVECTION IN THAT AREA. WILL TREND HIGHER POP TOWARDS THE E/SE FA. UPPER RIDGE AXIS TO SHIFT EASTWARD TOWARDS OUR REGION LATE THU/FRI...WITH A LOW LEVEL DOWNSLOPE FLOW DEVELOPING...AND APPEARANCE OF A DRY AND CAPPED ATMOSPHERE. THIS TO RESULT IN WARM TEMPS. THINK HIGH SOIL MOISTURE FROM RECENT RAINS MAY ACT TO KEEP MAX TEMPS DOWN BELOW GUIDANCE A BIT. WILL CONTINUE TO FORECAST HEAT INDEX VALUES BETWEEN 100 AND 105. AT THIS TIME... CONFIDENCE OF HEAT INDEX OF 105 OR HIGHER FOR TWO HOURS OR MORE NOT SUFFICIENT ENOUGH FOR HEAT ADVISORY. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... UPPER RIDGE TO SHIFT WESTWARD...WHILE UPPER TROUGH DEVELOPS ALONG THE EAST COAST. THIS WILL ALLOW A WEAK FRONT TO COME THROUGH SATURDAY NT OR SUN...WHICH COULD BE FOCUSING MECHANISM FOR CONVECTION. EXPECT SOME WEAK COOL ADVECTION BEHIND THE FRONT...AND NORTHERLY UPPER FLOW SHOULD KEEP OUR ATMOSPHERE PRETTY DRY THROUGH THE END OF THE FORECAST PERIOD. GOING FORECAST AND SURROUNDING OFFICES MAINTAIN SLIGHT CHANCE DIURNAL POPS DURING THAT TIME. WILL LEAVE THAT IN FOR NOW. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... CONVECTIVE COMPLEX MOVING SOUTHWARD THROUGH THE CSRA OVERNIGHT. SHOWERS AND THUNDERSTORMS EXPECTED TO IMPACT KAGS AND KDNL BETWEEN 06Z AND 10Z. MVFR STRATO-CUMULUS DECK HAS DEVELOPED IN THE CENTRAL MIDLANDS...SHOULD CONTINUE THROUGH THE EARLY MORNING. FOR THURSDAY...SCATTERED AFTERNOON SHOWERS AND STORMS EXPECTED ACROSS THE AREA. EXTENDED AVIATION OUTLOOK...DECREASE IN CHANCE OF SHOWERS AND THUNDERSTORMS AS UPPER RIDGE BUILDS EAST THURSDAY NIGHT AND FRIDAY. ISOLATED THUNDERSTORMS SATURDAY AND SUNDAY...OTHERWISE VFR FORECAST. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jun 17, 11:17 PM EDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 1117 PM EDT WED JUN 17 2009 GAZ040-063>065-077-SCZ018-025-026-030-035-190330- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA- AIKEN-BARNWELL- 1117 PM EDT WED JUN 17 2009 ...SEVERE THUNDERSTORM WATCH 453 IN EFFECT UNTIL 3 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP OVERNIGHT. DAMAGING WINDS AND HAIL ARE THE PRIMARY THREATS WITH ANY SEVERE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ015-016-020>022-027>029-031-036>038-041-190330- LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-LEXINGTON-RICHLAND- LEE-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 1117 PM EDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP OVERNIGHT. DAMAGING WINDS AND HAIL ARE THE PRIMARY THREATS WITH ANY SEVERE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 17, 8:30 PM EDT, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 830 PM EDT WED JUN 17 2009 GAZ077-SCZ030-035-180115- AIKEN-BARNWELL-BURKE- 830 PM EDT WED JUN 17 2009 ...A STRONG THUNDERSTORM WAS AFFECTING AIKEN...BARNWELL AND BURKE COUNTIES... AT 829 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES WEST OF BARNWELL...MOVING SOUTHEAST AT 15 MPH. PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Jun 17, 10:00 PM EDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1000 PM EDT WED JUN 17 2009 GAZ077-SCZ035-180300- BARNWELL-BURKE- 1000 PM EDT WED JUN 17 2009 ...A STRONG THUNDERSTORM WAS AFFECTING BARNWELL AND BURKE COUNTIES... AT 959 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 18 MILES EAST OF WAYNESBORO...MOVING SOUTH AT 15 MPH. PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Jun 17, 11:46 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1146 PM EDT WED JUN 17 2009 GAZ040-SCZ018-025-180445- EDGEFIELD-LINCOLN-MCCORMICK- 1146 PM EDT WED JUN 17 2009 ...A STRONG THUNDERSTORM WAS AFFECTING EDGEFIELD...LINCOLN AND MCCORMICK COUNTIES... AT 1145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CALHOUN FALLS MOVING SOUTHEAST AT 15 MPH. SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
Local storm report, Jun 18, 2:02 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
202 AM EDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM TSTM WND DMG 1 ENE MCCORMICK 33.92N 82.27W
06/18/2009 MCCORMICK SC LAW ENFORCEMENT
MCCORMICK COUNTY SHERIFF REPORTED TREES AND POWERLINES
DOWN NEAR AIRPORT ROAD US 378 EAST.
0107 AM TSTM WND DMG 5 SSE MCCORMICK 33.85N 82.26W
06/18/2009 MCCORMICK SC LAW ENFORCEMENT
MCCORMICK COUNTY SHERIFF REPORTED TREES AND POWERLINES
DOWN ALONG US HIGHWAY 221/STATE 28 PARKSVILLE.
&&
AWPThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 10:10 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 50 min |
| Jun 18, 12:12 AM EDT | Severe Thunderstorm Warning | CAE | McCormick | 63 min |
| Jun 18, 12:57 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 48 min |
| Jun 18, 1:34 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 41 min |
| Jun 18, 4:08 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 37 min |
| Jun 18, 5:31 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 59 min |
| Jun 18, 5:50 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 55 min |
| Jun 18, 5:57 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Newberry, Saluda | 63 min |
| Jun 18, 6:11 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Lancaster | 64 min |
| Jun 18, 6:23 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 67 min |
| Jun 18, 6:39 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 66 min |
| Jun 18, 6:51 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Calhoun, Edgefield, Lexington, Orangeburg | 54 min |
| Jun 18, 6:55 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw | 50 min |
| Jun 18, 7:02 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 43 min |
| Jun 18, 7:26 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 64 min |
| Jun 18, 7:44 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Kershaw, Orangeburg, Richland, Sumter | 61 min |
| Jun 18, 5:45 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 45 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2009Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.